Neuropathie optique lors d'un traitement par disulfirame [Optic neuropathy while taking disulfiram]

Details

Serval ID
serval:BIB_B8CC934B8AEC
Type
Article: article from journal or magazin.
Collection
Publications
Title
Neuropathie optique lors d'un traitement par disulfirame [Optic neuropathy while taking disulfiram]
Journal
Journal français d'ophtalmologie
Author(s)
Bessero A.C., Daeppen J.B., Borruat F.X.
ISSN
1773-0597[electronic]
Publication state
Published
Issued date
2006
Peer-reviewed
Oui
Volume
29
Number
8
Pages
924-8
Language
french
Notes
Publication types: English Abstract ; Journal Article
Publication Status: ppublish
Abstract
INTRODUCTION: Disulfiram has been used since the late 1940s to treat chronic alcoholism. This drug interferes with alcohol metabolism resulting in an acetaldehyde increase. This causes painful symptoms, encouraging abstinence. Side effects include rare cases of bilateral optic neuropathies. Visual recovery occurs frequently upon cessation of therapy. METHOD AND OBSERVATION: We retrospectively studied patients referred for visual loss while treated with disulfiram between 1987 and 2005. Fourteen patients (three females, 11 males; aged 35-62 years) complained of visual loss, but a toxic, disulfiram-related, optic neuropathy was diagnosed in only five patients. Following cessation of disulfiram therapy, visual acuity and field improved in all five patients. DISCUSSION: and conclusion: When disulfiram toxicity is suspected with optic neuropathy, cessation of treatment is mandatory. Visual prognosis is good in the majority of cases, as illustrated by our series. Disulfiram toxicity can be diagnosed only after excluding all other possible causes of visual loss.
Keywords
Adult, Alcohol Deterrents/adverse effects, Disulfiram/adverse effects, Female, Humans, Male, Middle Aged, Optic Nerve Diseases/chemically induced, Retrospective Studies
Pubmed
Web of science
Create date
25/01/2008 17:13
Last modification date
20/08/2019 15:26
Usage data